Welcome to the new Independent website. We hope you enjoy it and we value your feedback. Please contact us here.

Warning over hay fever drug

THE Government's drug control agency is closely monitoring the country's most popular hay fever treatment after reports that it could cause a heart attack if taken with other drugs or by people with damaged livers.

The company that makes the drug, Triludan, which is available over the counter has written to all GPs and pharmacists reinforcing its warning advice. The Department of Health has also issued its own public warning to users.

A spokesman for the department said the Medicines Control Agency was closely monitoring the use of the drug to make sure that 'susceptible people' were not using it. 'There have been rare reports of serious, potentially fatal cardiac arrhythmia associated with the drug. Normally, patients recover when they stop using it,' he said. Since 1980, when the drug was first made available on prescription, there had been 11 reports of the suspected reaction of irregular heart rhythm, including four deaths. In the United Kingdom there had been 15 million monthly courses of treatment. In four cases people were known to have taken more than the recommended dose.

The four risk categories that have been identified are over-dosing on the drug; taking it when there is existing liver disease; taking it at the same time as the antibiotic erythromycin, and taking it at the same time as an anti-fungal drug called ketoconazole, which has the trade name Nizoral.

The drug sold as Triludan and Seldane is called terfenadine and is an anti-histamine used for hay fever and other allergies, including allergic rhinitis and some rashes. In the United States, where terfenadine is only available on prescription, the Food and Drugs Administration has asked for labelling changes and the pharmaceutical company Marion Merrel Dow, which makes Triludan, said it had postponed its application for the drug to be available over the counter.

Dr Elliot Brown, the company's clinical director, said yesterday that reported reactions and deaths were not proven, adding: 'To our knowledge the fatalities have not been definitely implicated. The letter to doctors and pharmacists reinforces advice given in 1990.'